PDA

View Full Version : Link Between Tequin (gatifloxacin) and Hypoglycemia Strengthened



Raven
10-13-2005, 11:15 PM
SAN FRANCISCO, Oct. 11 - Treatment with the fluoroquinolone Tequin (gatifloxacin) was strongly associated with hypoglycemia in elderly patients, particularly those with diabetes, according to a prospective cohort study.


Of 196 elderly patients enrolled in the study, 77 were taking Tequin and 119 a non-quinolone antibiotic. Ten patients developed hypoglycemia after Tequin dosing, whereas only one case occurred in the non-quinolone group, researchers reported at a meeting here of the Infectious Disease Society of America.


The rate of hypoglycemia differed significantly between the groups, with 13% in the Tequin treatment arm becoming hypoglycemic compared with 0.8% in the non-quinolone group (P=.0004, relative risk 15.4, 95% CI 2.02 - 118.33), said the researchers.


"Right off the bat, even with a pretty small sample size, it reached the level of significance," said Mark C. Decerbo, Pharm.D. of the University of Southern Nevada in Henderson who presented the work. Dr. Decerbo noted earlier anecdotal reports of the hypoglycemia connection.


In addition, diabetes significantly increased the risk of hypoglycemia in patients treated with Tequin (P=.01). Of 22 diabetic patients given Tequin, seven (31.8%) became hypoglycemic, compared with only three of 55 (5.5%) nondiabetic patients (p=.004, RR 5.8, 95% CI 1.66-20.54).


The risk tended to increase even more for those diabetic patients on scheduled insulin therapy or on sulfonylurea drugs compared with those not on prescription therapy, although the risk did not reach significance (p=1.00, RR 1.82, 95% CI, 0.46-7.11).

http://www.medpagetoday.com/InfectiousDisease/2005IDSAMeeting/tb/1907